Alert archive / Colorado / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 269, NWS Denver/Boulder, CO

September 10, 2019Weld County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Sep 10, 2019, 5:40 PM MDT for Weld County, Colorado. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 10, 2019, 5:40 PM MDT (23:40 UTC)
Expired
Sep 10, 2019, 6:30 PM MDT
In force
50 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Weld County, CO

The radar

The Cheyenne radar (KCYS), 75 km from the middle of the area, began a volume at 23:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 11.7 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2019-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 884 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2019-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
884 J/kg
Mixed-layer CIN
-136 J/kg
Mixed-layer LCL
775 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 10, 2:39 PM MDT, 3 hours 1 minute earlier.

Area forecast discussion, Sep 10, 2:39 PM MDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
239 PM MDT Tue Sep 10 2019

.SHORT TERM...(This evening through Wednesday)
Issued at 126 PM MDT Tue Sep 10 2019

Current mosaic radars still showing the batch of showers and
storms over the CO western slope approaching the Continental
Divide at this time. Current IR and visible satellite indicating
the stability out ahead of this as seen in the fair weather
cumulus rolls, lee of the ranges. While still in an environment of
weak mid and upper-level QG ascent this afternoon, this band of
showers should provide the initiation for the showers and storms
expected for NE Colorado for late this afternoon and evening.
Latest surface fields from short range models still have favorable
ML CAPES in the 1500-2500 J/kg range with the NAM12 forecast
soundings indicating the minor stability cap under 500mb gradually
eroding into the 21z Tue to 00z Wed timeframe while holding onto
favorable vertical shear. With the center of the advancing trough
over Nevada this afternoon, increasing jet level winds aloft
should help get a few storms going, and they should persist out
onto the far NE plains through late evening as the trend of GFS QG
ascent maximizes around the 12z Wednesday timeframe. Storm
coverage will be on the decrease into the overnight hours, however
will leave isolated PoPs in overnight for the approaching trough
environment, especially over the northern mountains and Cheyenne
Ridge region. At this time, dont foresee any low level clouds
drawing eastward across the plains overnight or towards dawn
unless a massive outflow from a NE storm pushes something in late
tonight.

For Wednesday, the QG fields would indicate a race between the
sharp mid and upper level downward forcing and best daytime
heating in the afternoon. Believe at this time, the sharpest
descent occurs later in the afternoon to early evening as this
feature will hold off to the west of the CWA until after 00z-03z
Thursday. Similar to today, favorable vertical shear will be
present as southerly surface flow across the eastern plains will
be present under strong southwest flow aloft. However, with the
addition of a 85-100kt jet out over NW CO, this will all lend for
good storm ventilation while harboring the possibility for large
hail, gusty winds and an isolated spin-ups, especially east of a
Greeley to Limon line where ML CAPES approach the 2500-3200 J/kg
near the far NE counties and along the east Cheyenne Ridge.
Storms should be moving fast enough that heavy rain won't be much
of an issues as much as the likelihood for strong, gusty and
potentially damaging winds associated with the storms. Question
turns to snow level across the highest northern mountain locations
as the coldest portion of the trough enters CO early Thursday
about the time the atmos begins to dry out. No critical fire
weather concern are seen at this time for Wednesday.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 126 PM MDT Tue Sep 10 2019

Strong upper level disturbance and associated cold front will
move across Colorado on Wednesday with better chance for showers
and storms, especially over the northern mountains and plains.
There will be weak to moderate QG ascent over northern sections,
but the brunt of the energy will remain to our north across
Wyoming and Montana. Best chance for storms will be over the
mountains and across the far north and northeast plains, with
closer proximity to the lift and north of the surface low. Could
be some stronger/severe storms over the far northeast plains with
ML CAPE values to 2000jkg into Wednesday evening and surface
dewpoints into the lower 60s. Approaching jet streak will also aid
in the development.

Stronger subsident flow will sweep in behind the trof across for
Wednesday night through Thursday morning. Expect gusty westerly
winds to kick in Wednesday evening behind the front with gusts in
the 40 to 50 mph. Cross sections showing moisture deepening in the
mountains towards Thursday morning with modest orographic flow
from the northwest. Could see lingering showers and perhaps even
some snow showers above timberline as 700mb temperatures fall to
around +3c Thursday morning. Cooler on Thursday with readings only
in the 70s across lower elevations along with dry conditions.

For Friday and continuing through the weekend expect a dry and
warming period as the flow transitions from west to southwest.
Readings will rebound back into the 80s and perhaps a few lower
90s across the plains this weekend.

By early next week, the next strong trof will deepen into the Great
Basin and begin to steer moisture back into Colorado from the
southwest with better chances for showers again by the middle of
next week. There are some long range model differences in handing of
the low, with the European solution the slowest and the
GFS/Canadian solutions faster. Expect a gradual cooling trend with
an increase chance of showers through the week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 126 PM MDT Tue Sep 10 2019

Latest surface observations indicate a subtle convergence area
developing along an area from metro Denver to near Fort Morgan.
This will also likely be a focus for additional shower and
thunderstorm development as a few weak showers have developed
northwest of the Denver terminals. There will be good chance for
outflow boundaries this afternoon and evening which would
interrupt the current forecast for an east to southeasterly
component to the winds through the evening. At this time, not
expecting any widespread low level cloudiness across the eastern
plains which would work westward up the Platte valley. At this
time will plan on VFR conditions with the normal overnight
drainage pattern.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Fredin
LONG TERM...Entrekin
AVIATION...Fredin
Hazardous weather outlook, Sep 10, 10:25 AM MDT, 7 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Denver/Boulder CO
1025 AM MDT Tue Sep 10 2019

COZ030>051-111630-
Jackson County Below 9000 Feet-
West Jackson and West Grand Counties Above 9000 Feet-
Grand and Summit Counties Below 9000 Feet-
South and East Jackson/Larimer/North and Northeast Grand/
Northwest Boulder Counties Above 9000 Feet-
South and Southeast Grand/West Central and Southwest Boulder/
Gilpin/Clear Creek/Summit/North and West Park Counties Above
9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet-
Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear
Creek/Northeast Park Counties Below 9000 Feet-
Central and Southeast Park County-
Larimer County Below 6000 Feet/Northwest Weld County-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield
County-
North Douglas County Below 6000 Feet/Denver/West Adams and
Arapahoe Counties/East Broomfield County-
Elbert/Central and East Douglas Counties Above 6000 Feet-
Northeast Weld County-Central and South Weld County-Morgan County-
Central and East Adams and Arapahoe Counties-
North and Northeast Elbert County Below 6000 Feet/North Lincoln
County-
Southeast Elbert County Below 6000 Feet/South Lincoln County-
Logan County-Washington County-Sedgwick County-Phillips County-
1025 AM MDT Tue Sep 10 2019

This hazardous weather outlook is for northeast and north central
Colorado.

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms can be expected for later this
afternoon and early evening across northeast Colorado. The main
threat with the storms will be gusty outflow winds to 50 mph along
the Front Range urban corridor with nickel sized hail, brief
heavy rain and strong gusty winds associated with the storms over
the northeast plains. A few storms may become severe, mainly east
of I-25, with larger hail and damaging winds possible. Showers
and storms will diminish by late evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

An upper level disturbance and accompanying cold front will move
over northern Colorado Wednesday and Wednesday night, bringing a
good chance of showers and thunderstorms to the mountains and then
the plains. Cooler temperatures but dry conditions are expected
for Thursday as the upper disturbance leaves the state. Summer
makes a return over the weekend as an upper ridge builds over the
state with warmer temperatures and continued dry conditions.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today or tonight.

In the hours before

Special weather statement, Sep 10, 5:03 PM MDT, 37 minutes before
Special Weather Statement
National Weather Service Denver CO
503 PM MDT Tue Sep 10 2019

COZ039-102330-
Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County
CO-
503 PM MDT Tue Sep 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BOULDER COUNTY UNTIL 530
PM MDT...

At 502 PM MDT, Doppler radar was tracking a strong thunderstorm over
northeastern Boulder, or 24 miles northwest of Denver, moving
northeast at 30 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Boulder, Longmont and Niwot.

LAT...LON 4026 10505 4010 10506 3997 10526 4002 10531
      4003 10531 4003 10530 4006 10530 4026 10516
TIME...MOT...LOC 2302Z 225DEG 26KT 4003 10525

KRIEDERMAN

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 12:29 AM MDTSpecial Weather StatementBOUWeld46 min
Sep 10, 2:23 AM MDTSpecial Weather StatementBOUMorgan37 min
Sep 10, 2:40 AM MDTSevere Thunderstorm WarningBOUMorgan, Weld35 min
Sep 10, 3:11 AM MDTSevere Thunderstorm WarningBOULogan34 min
Sep 10, 3:44 AM MDTSevere Thunderstorm WarningBOULogan31 min
Sep 10, 4:20 AM MDTSevere Thunderstorm WarningBOULogan25 min
Sep 10, 5:03 PM MDTSpecial Weather StatementBOUBoulder27 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.